Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 7, NWS Pocatello, ID

April 16, 20224 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 16, 2022, 6:43 PM MDT for 4 counties in Idaho. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2022, 6:43 PM MDT (00:43 UTC)
Expired
Apr 16, 2022, 9:00 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.7 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS75 KPIH 170043
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
643 PM MDT Sat Apr 16 2022

IDZ052-170300-
/O.NEW.KPIH.WI.Y.0007.220417T0043Z-220417T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
643 PM MDT Sat Apr 16 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...The Arco Desert including INL, Mud Lake, Craters of the
  Moon.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-170300-
/O.NEW.KPIH.LW.Y.0002.220417T0043Z-220417T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
643 PM MDT Sat Apr 16 2022

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West to Southwest winds 20 to 30 mph with gusts around 
  35 to 40 mph.

* WHERE...American Falls Reservoir

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
817 
WWUS75 KPIH 170255
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
855 PM MDT Sat Apr 16 2022

IDZ052-170400-
/O.EXP.KPIH.WI.Y.0007.000000T0000Z-220417T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
855 PM MDT Sat Apr 16 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have dropped off. Plus, its past sunset. Thus, the advisory
was allowed to expire. 

$$

IDZ054-170400-
/O.EXP.KPIH.LW.Y.0002.000000T0000Z-220417T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
855 PM MDT Sat Apr 16 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have backed off, but are still gusting 30 to 35 mph across
the Arco desert. Winds will continue to drop through the night. 
Winds will pick back up tomorrow afternoon to around 20 to 25 mph 
with gusts of around 30 to 35 mph. Wyatt

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 16, 2:01 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 16, 2:01 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Sat Apr 16 2022

.SHORT TERM...Tonight through Monday. As the storm passes to our
north tonight, the cold front will clear the area later this
evening...effectively ending most of the rain, snow and thunder
across central and eastern Idaho. We will still the possibility of
strong to even severe storms along and not too far behind the
front...with the main risk associated with gusty winds. We will
also maintain the WINTER WEATHER ADVISORY for the Sawtooths and
Stanley area through this evening, although latest trends suggest
it might be over up there closer to 6pm vs 9pm. After midnight
and for Easter, we will see high pressure beginning to build into
our area. Some lingering very light precipitation is possible
across the spine of the Sawtooths and across the eastern and
southeast highlands. It will also be breezy throughout the day
tomorrow, but we are not expecting any type of wind headlines at
the moment. The ridge will be squarely over us Monday, but quickly
shifting east as the next storm moves inland. Winds will slowly
pick up Monday afternoon and night ahead of that low, with the
leading edge of rain and snow moving into the central mountains
early Tuesday morning. Temperatures drop Easter Sunday about 5-10
degrees below where we are today, but jump about 15 degrees on
Monday. Some places will likely push 70 or just above during the
afternoon as southerly downslope winds develop across the Magic
Valley, Snake Plain and valleys surrounding the Albion Mountains
and South Hills. Keyes

.LONG TERM...A fresh low pressure center is forecast to approach the coast of
British Columbia Mon night/Tue AM with an attendant shortwave
trough, transferring it's energy to a new area of cyclogenesis just
east of the Canadian Rockies Tue afternoon with the shortwave and a
cold front crossing our region. This will lead to another elevation-
dependent mix of rain/snow showers and possibly some embedded
thunder through Tue eve, with snow levels averaging 5,000-6,000 ft.
Models/ensemble clusters remain in generally good agreement
regarding strength/timing of this system. Generally a coating to 2"
of new snow is expected in the mntns, with 3-4" possible in the
Sawtooths. NBM 4.1 suggests only a 25% chance of reaching that 4"
mark in the Sawtooths, and a 0% to 10% chance elsewhere, so we
really expect this system to remain progressive and a light snowfall
producer overall. Temps dive behind the front bringing snow levels
down to valley floors Tue night, but most of the precip shifts into
Wyoming by then so minimal impact is expected. The other impact with
this system will be wind as 700mb flow strengthens to 30-50kts
depending on your model of choice, starting very early Tue AM. We
continue to push the wind forecast higher than the standard NBM
blend, although we hold short of advisory criteria at this time.
Brief ridging and drier conditions follow for Wed, before forecast
confidence breaks down. All long-range models feature some sort of
troughing/closed low scenario for the Thu/Fri/Sat timeframe which
would feature periods of precip and overall cool-leaning temps, but
agreement in timing/strength/location of a possible low is poor, so
we continue to lean on NBM guidance which paints widespread PoPs
throughout the period with highs generally in the 40s and 50s. 01

&&

.AVIATION...Minor tweaks were made to timing of -SHRA/VCTS at all TAF sites this
afternoon based on the latest suite of high-res data (generally
starting 20-22z/2-4pm and ending 01-03z/7-9pm), as well as wind
expectations, with the previous forecast looking quite solid
overall. Winds are finally switching to S/SE at KSUN with some pesky
lingering -SN reducing cigs/vsbys to IFR (temps are very marginal,
and we just need a degree or two of warming to switch things to rain
and at least improve vsbys...IFR to MVFR cigs may continue through
01-02z/7-8pm), but we do still expect a WSW crosswind to set up
there by 21z/3pm or so. Conditions improve regionwide this eve (VFR
all terminals) with winds slowly relaxing into the night, and
another round of mid-level cloud cover arriving around 12-15z Sun
AM. Sun afternoon should be dry with lighter winds. Overall forecast
confidence is moderate to high...will be watching any TS development
this afternoon closely for possible amendments/TEMPOs as a few of
the stronger storms could produce wind gusts over 40kts. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 PM MDT this evening for IDZ072-
073.

&&

In the hours before

Special weather statement, Apr 16, 2:43 PM MDT, 4 hours before
Special Weather Statement
National Weather Service Pocatello ID
243 PM MDT Sat Apr 16 2022

IDZ054-055-057-058-162115-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
243 PM MDT Sat Apr 16 2022

...Gusty winds over 40 mph will impact American Falls Reservoir
through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a developing line of
showers and thunderstorms from the south end of Craters of the Moon
to Coldwater, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated and mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Chubbuck,
Aberdeen, Springfield, Fort Hall Bannock Creek Lodge, Pingree,
Pocatello Airport, Sterling and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Move to safe shelter now! Do not
be caught on the water.

&&

LAT...LON 4262 11311 4284 11326 4316 11260 4283 11243
TIME...MOT...LOC 2039Z 242DEG 45KT 4274 11310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JKeyes
Special weather statement, Apr 16, 3:24 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
324 PM MDT Sat Apr 16 2022

IDZ053>055-057-058-062-162200-
Eastern Magic Valley ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
324 PM MDT Sat Apr 16 2022

...A thunderstorm will impact portions of western Caribou,
northwestern Bannock, central Power, northwestern Bonneville and
central Bingham Counties through 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Hall Eagle Lodge, or near Blackfoot, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, American Falls, American Falls
Reservoir, Neeley, Goshen, Chubbuck, Shelley, Aberdeen, Inkom, Firth,
Rose, Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort
Hall Putnam Lodge, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge and
Fort Hall Lincoln Creek Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 11291 4331 11274 4355 11199 4279 11216
TIME...MOT...LOC 2122Z 240DEG 49KT 4309 11237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Local storm report, Apr 16, 3:33 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
333 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     3 W ARBON VALLEY        42.88N 112.66W
04/16/2022  M49 MPH          POWER              ID   MESONET

            MESONET STATION 2977 - ARBON VALLEY.

&&

KSMITH
Local storm report, Apr 16, 3:45 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 S MICHAUD             42.92N 112.57W
04/16/2022  M51 MPH          POWER              ID   ASOS

            POCATELLO REGIONAL AIRPORT.

&&

KSMITH
Special weather statement, Apr 16, 3:57 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
357 PM MDT Sat Apr 16 2022

IDZ053-054-058-062>064-162230-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
357 PM MDT Sat Apr 16 2022

...A thunderstorm will impact portions of northwestern Caribou,
north central Bannock, central Bonneville, southeastern Madison and
southeastern Bingham Counties through 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bone, or 8 miles southeast of Goshen, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Idaho Falls, Ririe Reservoir, Blackfoot Reservoir, Chesterfield
Reservoir, Ammon, Iona, Bone, Chesterfield, Cutthroat Trout
Campground and Trail Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 11215 4355 11200 4366 11142 4289 11155
TIME...MOT...LOC 2157Z 240DEG 48KT 4326 11192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Apr 16, 4:06 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
406 PM MDT Sat Apr 16 2022

IDZ052-053-063>067-162230-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Beaverhead/Lemhi Highlands ID-
406 PM MDT Sat Apr 16 2022

...A thunderstorm will impact portions of western Fremont, central
Jefferson, northwestern Bonneville, Madison and eastern Clark
Counties through 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Plano, or 9 miles west of Rexburg, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Gusty winds will likely create blowing
         dust, especially north of Idaho Falls.

Locations impacted include...
Rexburg, Rigby, Ashton, Dubois, Idmon, Lorenzo, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts, Lewisville, Parker, Hamer, Spencer,
Archer, Egin, Kilgore and St Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 11143 4349 11226 4368 11227 4446 11241
      4446 11237 4454 11235 4456 11223 4454 11222
      4452 11210 4455 11203 4454 11198 4456 11187
      4451 11183 4456 11168 4454 11147 4456 11151
      4461 11152 4464 11151 4464 11146
TIME...MOT...LOC 2205Z 240DEG 48KT 4387 11196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:43 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power2 hr
Apr 16, 7:24 PM MDTSpecial Weather StatementPIHBear Lake36 min

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.